Alert archive / Kansas / Red Flag Warnings in 2022

Red Flag Warning 1, NWS Topeka, KS

February 8, 20226 counties in Kansas

NWS Topeka, KS issued this red flag warning at Feb 8, 2022, 3:15 AM CST for 6 counties in Kansas. It took effect at Feb 8, 2022, 12:00 PM CST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 8, 2022, 3:15 AM CST (09:15 UTC)
In effect from
Feb 8, 2022, 12:00 PM CST
Expired
Feb 8, 2022, 6:00 PM CST
In force
6 hr
Issued by
NWS Topeka, KS

Counties Clay County, KS, Cloud County, KS, Dickinson County, KS, Ottawa County, KS, Republic County, KS, Washington County, KS

The radar

The Topeka radar (KTWX), 110 km from the middle of the area, began a volume at 09:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 9.3 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2022-02-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2022-02-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2603 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

933 
WWUS83 KTOP 080915
RFWTOP

URGENT - FIRE WEATHER MESSAGE
National Weather Service Topeka KS
315 AM CST Tue Feb 8 2022

KSZ008-020-034-081715-
/O.UPG.KTOP.FW.A.0001.220208T1800Z-220209T0000Z/
/O.NEW.KTOP.FW.W.0001.220208T1800Z-220209T0000Z/
Republic-Cloud-Ottawa-
315 AM CST Tue Feb 8 2022

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM CST THIS
EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY ACROSS FIRE 
WEATHER ZONES 008, 020, AND 034...

The National Weather Service in Topeka has issued a Red Flag
Warning, which is in effect from noon today to 6 PM CST this
evening. The Fire Weather Watch is no longer in effect. 

* AFFECTED AREA...Fire weather zones 008, 020, and 034.

* WIND...North-northwest winds sustained between 15 and 25 mph
  with gusts up to 35 mph.

* HUMIDITY...As low as 15 percent.

* IMPACTS...any fires that develop will likely spread rapidly.
  Outdoor burning is not recommended. Additionally, any recently
  burned brush piles should be checked to ensure piles are
  completely extinguished.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

KSZ009-021-035-081715-
/O.NEW.KTOP.FW.W.0001.220208T1800Z-220209T0000Z/
Washington-Clay-Dickinson-
315 AM CST Tue Feb 8 2022

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM CST THIS
EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE 
WEATHER ZONES 009, 021, AND 035...

The National Weather Service in Topeka has issued a Red Flag
Warning, which is in effect from noon today to 6 PM CST this
evening. 

* AFFECTED AREA...Fire weather zones 009, 021, and 035.

* WIND...North-northwest winds sustained between 15 and 25 mph
  with gusts up to 35 mph.

* HUMIDITY...As low as 15 percent.

* IMPACTS...any fires that develop will likely spread rapidly.
  Outdoor burning is not recommended. Additionally, any recently
  burned brush piles should be checked to ensure piles are
  completely extinguished.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
2 follow-up statements
076 
WWUS83 KTOP 080917
RFWTOP

URGENT - FIRE WEATHER MESSAGE
National Weather Service Topeka KS
317 AM CST Tue Feb 8 2022

KSZ008-009-020-021-034-035-090000-
/O.CON.KTOP.FW.W.0001.220208T1800Z-220209T0000Z/
Republic-Washington-Cloud-Clay-Ottawa-Dickinson-
317 AM CST Tue Feb 8 2022

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 6 PM CST
THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY ACROSS
FIRE WEATHER ZONES 008, 020, AND 034...

* AFFECTED AREA...Fire weather zones 008, 020, and 034.

* WIND...North-northwest winds sustained between 15 and 25 mph 
  with gusts up to 35 mph.

* HUMIDITY...As low as 15 percent.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended. Additionally, any 
  recently burned brush piles should be checked to ensure piles 
  are completely extinguished.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
573 
WWUS83 KTOP 082355
RFWTOP

URGENT - FIRE WEATHER MESSAGE
National Weather Service Topeka KS
555 PM CST Tue Feb 8 2022

KSZ008-009-020-021-034-035-090100-
/O.EXP.KTOP.FW.W.0001.000000T0000Z-220209T0000Z/
Republic-Washington-Cloud-Clay-Ottawa-Dickinson-
555 PM CST Tue Feb 8 2022

...RED FLAG WARNING WILL EXPIRE AT 6 PM CST THIS EVENING FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY ACROSS FIRE WEATHER ZONES
008, 020, AND 034...

Winds will continue to decrease and relative humidity will recover
into the early evening hours. Therefore the Red Flag Warning Will
be allow to expire at 6 PM.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this red flag warning went out at Feb 7, 10:32 PM CST, 4 hours 43 minutes earlier.

Area forecast discussion, Feb 7, 10:32 PM CST, 4 hours 43 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
1032 PM CST Mon Feb 7 2022

...Update to aviation forecast discussion...

.DISCUSSION...
Issued at 236 PM CST Mon Feb 7 2022

Forecast Highlights:

-Very high fire danger continues this afternoon
-Very high to extreme fire danger is still expected Tuesday
 afternoon
-A Fire Weather Watch has been issued in north-central Kansas
 Tuesday

At 20Z today, temperatures had warmed into the mid and upper 50s
area-wide, with drier air advecting into north-central KS from
Nebraska. RH values have fallen to between 20 and 30 percent in
central and north-central KS where westerly winds were between 10
and 20 mph. Elevated fire danger will continue this afternoon,
especially in north-central KS, until temperatures start to drop
this evening. Conditions will remain clear and calm through this
evening and overnight as low temperatures dip into the upper 20s
and low 30s.

A mid-level trough will move over Montana this evening and
continue southeastward over the High Plains states tomorrow. An
associated surface trough and frontal boundary will move through
the CWA during the daytime hours tomorrow, shifting winds to the
north-northwest. Temperatures are expected to be a touch warmer
tomorrow with highs in the low 60s in most locations. Winds will
increase behind the boundary. Low RH combined gusty winds and dry
fuels has prompted the need for a Fire Weather Watch from noon
until 6 PM for Ottawa, Cloud and Republic Counties in north-
central KS. See more details in the fire section below.

Beyond tomorrow, above average temperatures and dry weather will
continue to be the story through the end of the week. Temperatures
could be much cooler by Saturday as a surface ridge builds in
from the north behind another front.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1032 PM CST Mon Feb 7 2022

Winds are the main focus for this forecast. light southwest winds,
become west northwest in the 16Z-17Z time period as a frontal
boundary moves through. With deep mixing on soundings forecast,
winds will increase from the northwest to around 15kts with gusts
to around 24kts after 19Z. Winds decrease to less than 10kts
around 00Z. VFR conditions are expected through the period.

&&

.FIRE WEATHER...
Issued at 236 PM CST Mon Feb 7 2022

A Fire Weather Watch will be in effect from noon until 6 PM
Tuesday for Ottawa, Cloud and Republic Counties in north-central
Kansas. A front will move through north-central Kansas mid-
morning. North and northwest winds will increase behind the front
to 15 to 25 mph with gusts to 30 mph. Minimum RH values are
forecast to drop to as low as 19 percent within the Watch area.
Thus, very high to extreme fire conditions are expected during the
afternoon. Burning is discouraged and any recently burned brush
piles should be checked to ensure they are completely
extinguished.

Very high fire conditions are also expected to the east of the
Watch area through central and northern Kansas (still west of a
line from about Council Grove to Hiawatha), but RH values are
expected to be slightly higher outside of the current Watch area.
Later shifts will make any necessary updates to the forecast and
to the Watch, which may include an expansion or an upgrade to a
Red Flag Warning for tomorrow. Stay tuned for further information.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch Tuesday afternoon for KSZ008-020-034.

&&

DISCUSSION...Teefey
AVIATION...53
FIRE WEATHER...Teefey
Hazardous weather outlook, Feb 7, 2:25 PM CST, 12 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
225 PM CST Mon Feb 7 2022

KSZ009>012-021>024-026-035>040-054>056-058-059-082030-
Washington-Marshall-Nemaha-Brown-Clay-Riley-Pottawatomie-Jackson-
Jefferson-Dickinson-Geary-Morris-Wabaunsee-Shawnee-Douglas-Lyon-
Osage-Franklin-Coffey-Anderson-
225 PM CST Mon Feb 7 2022

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Very high fire danger is expected Tuesday afternoon for areas
along and west of a line from Council Grove to Hiawatha.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/media/top/DssPacket.pdf

KSZ008-020-034-082030-
Republic-Cloud-Ottawa-
225 PM CST Mon Feb 7 2022

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A Fire Weather Watch is in effect from noon until 6 PM Tuesday.
Very dry fuels will combine with low relative humidity values
near 20 percent and northwest wind gusts to 30 mph, creating very
high to extreme fire danger.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/media/top/DssPacket.pdf

Nearby

Red Flag Warnings in Kansas, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.